19 December 2012
The Health Protection Agency (HPA) is aware that a person who injected heroin has been diagnosed with anthrax infection in Medway and has died.
There is an ongoing outbreak of anthrax among people who inject drugs in a number of countries in Europe with 13 cases now identified since early June. The latest case in Medway brings the total number affected in the UK to six – four in England (including three fatalities), one in Scotland and one in Wales. The source is presumed to be contaminated heroin.
It is unclear as yet whether these recent cases are linked to the cases in Europe (four in Germany, two in Denmark and one in France) but the HPA is continuing to monitor the situation.
The European Centre for Disease Prevention and Control (ECDC) and the European Monitoring Centre for Drugs and Drug Addiction (EMCDDA) have concluded that heroin users in Europe are still at risk of exposure to anthrax.
Dr Fortune Ncube, an expert in infections among people who inject drugs at the HPA, said: “Anthrax can be cured with antibiotics, if treatment is started early. It is therefore important for medical professionals to be alert to the possibility of anthrax infection in heroin users presenting with signs and symptoms – which include severe soft tissue infections or blood poisoning – to prevent any delays in providing treatment.
“It is possible that further cases may be seen in people who inject heroin. People who use drugs may become infected with anthrax when the heroin they use is contaminated with anthrax spores. This could be a source of infection if injected, smoked or snorted - there is no safe route for consuming heroin or other drugs that may be contaminated with anthrax spores.”
NHS staff were made aware of the possibility of cases of anthrax in people who inject heroin following the first UK case earlier this year. Targeted information, including posters and leaflets aimed at heroin users, were also sent out by the National Treatment Agency to local drug partnerships for distribution to all organisations in touch with drug users, including hostels, housing departments, needle exchanges, benefit offices, community pharmacies and social work departments.
Dr James Sedgwick, Interim Director of the HPA’s Kent Health Protection Unit, said: “In light of this recent case in Medway, we have advised local agencies to talk to their service users who inject drugs about the risk of anthrax infection.
“People who inject drugs often experience skin infection but we strongly advise them not to ignore signs such as redness or excessive swelling around injection sites, or other symptoms of general illness such a high temperature, chills, severe headaches or breathing difficulties. They should seek medical advice quickly in such circumstances generally but particularly now because we have concerns that some batches of heroin in circulation may be contaminated with anthrax. Early treatment with antibiotics is essential for a successful recovery.”
Last reviewed: 19 December 2012